5-19-2020 What is the Toxicity of Azithromycin?

Toxicology Question of the Week

What is the Toxicity of Azithromycin?

Azithromycin is a widely prescribed antibiotic of the macrolide class. It also is a semisynthetic derivative of erythromycin.  It has recently received more attention as a potential therapy for COVID-19.

Azithromycin’s toxic effects include liver abnormalities, QTc prolongation, dermatologic effects, and hearing loss. Liver toxicity can manifest as either a transient increase in transaminases (1-2% patients) or cholestatic hepatitis. Cholestatic hepatitis can occur after a short course of azithromycin (2-3 days) and also start after the medication has been discontinued.   Hepatocellular liver injury can be severe but often resolves in 4-8 weeks. (1)

Azithromycin is associated with QTc prolongation though it is unknown if the degree of QTc prolongation is dose dependent. (2) Interestingly, QTc prolongation has been demonstrated in healthy controls who took Azithromycin combined with Chloroquine in a study performed in 2013 by Pfizer. (2)

A study of TN Medicaid patients by Ray et al showed a small increase in cardiac and non-cardiac death in patients who took azithromycin compared to either no antibiotics or amoxicillin during the first 5 days after prescription was filled. (3) This study was observational and therefore, care needs to be taken in its interpretation.

Dermatologic toxicity can include erythema multiforme, Stevens Johnson syndrome (SJS) and toxic epidermal necrosis (TEN). (1) Hearing loss can be either reversible or irreversible. (4)

Azithromycin is generally well tolerated but it is important for clinicians to be aware of risk of QTc prolongation and cardiac complications as well as liver toxicity.  

Prepared by Rebecca Bruccoleri, MD – Medical Director at the Tennessee Poison Center

 References:

  1. Liver Tox: Clinical and Research Information on Drug-Induced Liver Injury. Bethesda (MD): National Institute of Diabetes and Digestive and Kidney Diseases; 2012-  Accessed May 11, 2020: https://www.ncbi.nlm.nih.gov/books/NBK548434/
  2. Hancox JC, Hasnain M, Vieweg WV, Crouse EL, Baranchuk A. Azithromycin, cardiovascular risks, QTc interval prolongation, torsade de pointes, and regulatory issues: A narrative review based on the study of case reports. Ther Adv Infect Dis. 2013;1(5):155‐165. doi:10.1177/2049936113501816
  3. Ray WA, Murray KT, Hall K, et al. Azithromycin and the risk of cardiovascular death. N Engl J Med 2012;366:1881–90
  4. Ress BD, Gross EM. Irreversible sensorineural hearing loss as a result of azithromycin ototoxicity. A case report. Ann Otol Rhinol Laryngol. 2000;109(4):435‐437. doi:10.1177/000348940010900416

I am interested in any questions you would like answered in the Question of the Week.  Please email me with any suggestion at donna.seger@vumc.org.

Donna Seger, MD

Executive Director

Tennessee Poison Center

www.tnpoisoncenter.org

Poison Help Hotline: 1-800-222-1222